I have had horrible cold sores for 14 years. B4 that, nothing. My initial outbreak was on my nose. Huge blister massive facial swelling that led to hospitalization for a month and diagnosed with herpes encephalitis. Since then only massive blisters, size of a plum. Cannot see shape of nose. When out brake frms on my lip it's so large it swells to the bottom of my chin. B4 I would have an out brake once a year, now it's almost every month. I saw a dermatologist at the early stages and she gave me acyclovir 800 2xs daily. I thought you would take it more often. No dr seems to know what they are talking about. Is there an underlying cause for the extreme severity? Anyone else experience this and what dose do you take? Any good hospitals near Chicago for this?
She did do a culture yesterday, but I had already taken 1g valtrax 4 hrs earlier. No results yet . I hadn't been cultured since my initial horrific episode. I upped my dose to 800 ac three times daily because its still getting worse. My nose is now huge, red and hard but not oozing yet. This has happened even with meds. I used to go a year between episodes. This year every other month. 6 outbreaks in a row almost rotating between lip and nose. The blsters ooz at day three usually and I'm left with raw skin in a little over a week. The redness lasts a month. I was left with two miny blisters hat never went away on my nose the last time, there for three months until.... One of them, after I did facial peel pads, flared up into the current episode. I'm looking for anyone with advanced knowledge why I react to horribly to a common virus. Worried for my kids to catch it. Will it be as bad for them? Scared the valtrax isn't as effective for me anymore. Maybe it is, at least I'm not hospitalized
Seems to me acyclovir wears off during the night v lasts longer... Had a previous prescription. No test for bacteria infection, but always gets this way. Very careful about keeping clean and not touching.
neither valtrex nor acyclovir last very long. you don't need to take them both and it can result in damage to your kidneys if you are taking too high of doses. The reason you take valtrex less often than acyclovir is because of increased bio-availability, not because it's that much longer lasting.
I'd continue to follow up regularly with the dermatologist to try to figure out what is going on. Your initial infection with hsv1, though a not so common complication, isn't too unusual. Your current symptoms are unusual for hsv1 which is why a thorough work up is helpful. I'd also consider stopping all antivirals at this point until you get a better idea of what is going on. being on suppressive therapy plus taking higher doses with recurrences, makes it quite unlikely you'll ever get an accurate lesion culture/pcr swab :(
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.